ThisCalculator

Everyday

CHA₂DS₂-VASc Score Calculator and Guide

Updated · Standard formula, shown below

The calculator for this page is switched off while it is checked. The formula is below, and the worked example in the article shows how to use it by hand.

CHA₂DS₂-VASc Score Calculator and Guide

A CHA₂DS₂-VASc score calculator estimates a person’s stroke-risk score from seven clinical factors used in atrial fibrillation (AF). Enter the points for each factor that applies; the calculator returns the total, from 0 to 9, but it does not determine an individual’s treatment or predict exactly what will happen.

Formula

The calculator adds the points assigned to each risk factor:

CHA₂DS₂-VASc = C + H + A₂ + D + S₂ + V + A + Sc

  • C: congestive heart failure or left ventricular dysfunction, 1 point.
  • H: hypertension, 1 point.
  • A₂: age 75 or older, 2 points.
  • D: diabetes mellitus, 1 point.
  • S₂: prior stroke, transient ischemic attack (TIA), or systemic thromboembolism, 2 points.
  • V: vascular disease, 1 point. This generally includes prior myocardial infarction, peripheral artery disease, or aortic plaque.
  • A: age 65–74, 1 point.
  • Sc: female sex category, 1 point in the traditional score.

The age inputs in the calculator combine the two age categories: enter 2 for age 75 or older, 1 for age 65–74, and 0 for younger than 65. For every other factor, enter its assigned point value if it applies, or 0 if it does not. The score is dimensionless: “points” are not a measurement such as years or a percentage.

Worked Example

Using the calculator’s default values, every input is 0:

  1. Age 65–74: 0 points.
  2. Female sex category: 0 points.
  3. Heart failure, hypertension, diabetes, vascular disease, and prior stroke/TIA/thromboembolism: 0 points each.
  4. Add the entries: 0 + 0 + 0 + 0 + 0 + 0 + 0 = 0 points.

For another example of applying the formula, a person aged 76 with hypertension and diabetes, but none of the other listed factors, would have 2 + 1 + 1 = 4 points. That illustration shows the arithmetic only; a clinician must confirm which conditions count and explain what the result means in that person’s circumstances.

What the Score Measures

CHA₂DS₂-VASc is a clinical risk-stratification tool used for people with atrial fibrillation to help estimate the likelihood of ischemic stroke or systemic embolism. Atrial fibrillation can allow blood to pool and form clots, which may travel to the brain or elsewhere. The score organizes several factors associated with risk; it is not a diagnostic test for AF and cannot confirm whether someone has a clot.

The maximum is 9 points: age 75 or older and prior stroke/TIA/thromboembolism each contribute 2, while the remaining categories contribute 1 each. Age counts in only one category. A person aged 75 or older receives 2 age points, not 1 point for being 65–74 plus another 2.

How to Use the Calculator

  • Use a confirmed clinical history rather than guessing from symptoms or general health.
  • Enter 2 in the age field for age 75 or older, 1 for age 65–74, and 0 for younger than 65.
  • Enter 1 for each applicable one-point factor, including the female sex category, and 0 for each that does not apply.
  • For a previous stroke, TIA, or systemic thromboembolism, enter 1 in the stroke field; the calculator applies the category’s 2-point weight.
  • Check that no condition has been counted twice and that the result is a whole number from 0 to 9.

Some versions of the score and clinical guidance frame the sex category differently, particularly when interpreting risk in isolation. The calculator displays the traditional point-based version; do not assume its numerical result alone settles a treatment question.

Interpreting Results and Limitations

A higher score generally represents more stroke-risk factors, but the score is not a personal forecast. It does not say that a person will or will not have a stroke, and a given score does not translate into one universal annual risk figure. Estimates vary across populations and depend on factors not included in this simple sum.

Clinicians use the score alongside the person’s full history, the type and duration of AF, other medical conditions, bleeding risk, and current professional guidelines. Decisions about anticoagulation or other care require an individualized discussion; this calculator does not recommend starting, stopping, or changing medication. Seek urgent medical help for possible stroke symptoms, such as sudden facial drooping, weakness on one side, or trouble speaking.

Common Scoring Mistakes

  • Giving the wrong age points: use 2 points at age 75 or older and 1 point at ages 65–74. The categories do not stack.
  • Underweighting prior stroke: the history of stroke, TIA, or systemic thromboembolism contributes 2 points, not 1.
  • Counting a diagnosis without confirmation: conditions such as hypertension or heart failure should be established in the medical history, not inferred from one reading or symptom.
  • Treating the total as a percentage: 3 points means a score of 3, not a 3% chance.
  • Using the score as a treatment instruction: risk scores support clinical assessment; they do not replace it.

Frequently Asked Questions

What is the maximum CHA₂DS₂-VASc score?
The traditional score ranges from 0 to 9. The age-75-or-older and prior stroke/TIA/thromboembolism categories each contribute 2 points; the other categories contribute 1 each.

Does age 75 count as one point or two?
Age 75 or older contributes 2 points. The 1-point age category applies only to ages 65–74, so age points are not added together.

Is CHA₂DS₂-VASc used for atrial fibrillation?
Yes. It is used to support assessment of stroke risk in people with AF. It does not diagnose AF or provide a complete assessment of an individual’s health.

Does a score of zero mean there is no stroke risk?
No. It means none of the score’s listed factors contributed points under the entries used. It cannot guarantee zero risk or replace a clinician’s assessment.

Does the calculator tell me whether to take a blood thinner?
No. Treatment decisions depend on the person’s full clinical situation and current guidance. Discuss the score and any medication questions with a qualified healthcare professional.

What does the female sex category mean in this score?
It is a component of the traditional scoring system, not a stand-alone diagnosis or a complete measure of risk. Its interpretation depends on the clinical context and the guidance being followed.

Related

Formula used
in age | Age 65–74 | points | 0 | 0
in female | Female sex category | points | 0 | 0
in heart_failure | Heart failure or left ventricular dysfunction | points | 0 | 0
in hypertension | Hypertension | points | 0 | 0
in diabetes | Diabetes mellitus | points | 0 | 0
in vascular | Vascular disease | points | 0 | 0
in stroke | Prior stroke, TIA, or thromboembolism | points | 0 | 0
out score | CHA₂DS₂-VASc score | points | age + female + heart_failure + hypertension + diabetes + vascular + stroke | 0

Each line is one input (in, sel, list) or one result (out: label, unit, formula, decimals). How the calculators work

Method: the standard formula for this calculation, rounded as each result states. See how the calculators work or report an error.